Tornadoes · United States · Texas · 2007
EF0 tornado, Del Rio, Texas, April 23, 2007
This EF0 tornado ran 1.0 miles across Val Verde County on April 23, 2007, touching down at 8:34 PM CDT and reaching 30 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 23, 2007
- Touchdown
- 8:34 PM CDT (01:34 UTC)
- Lifted
- 8:37 PM CDT (01:37 UTC)
- On the ground
- 3 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Val Verde County
- Touchdown point
- 29.370, -100.834
- Lift-off point
- 29.370, -100.817
- Record number
- 0704231934-01
What the Weather Service recorded
A supercell thunderstorm produced two tornadoes, along with damaging winds and hail in the Del Rio area.
Staff from Del Rio Fire and Rescue observed a small tornado as it touched down just south of the city of Del Rio. This occurred in an open area with no damage.
A deputy from the Sheriff's Department watched as a rope-shaped tornado lifted up and dropped down as it skipped along a path approximately one mile long just east of the city of Del Rio at the Val Verde Park Estates. The tornado caused minor damage to ten homes and mobile homes. It also knocked over telephone poles and tossed outbuildings along its path.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:11 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at Apr 23, 7:02 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 23, 7:02 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 702 PM CDT MON APR 23 2007 .AVIATION... SHORTWAVE ENHANCED THUNDERSTORMS OVER DRT WILL MAKE FOR A STORMY ENVIRONMENT NEAR DRT THROUGH 4Z...WITH ACTIVITY LIKELY TO FOCUS OVER WESTERN AREAS THROUGH THIS EVENING. AN ISOLATED SEVERE THREAT, ESPECIALLY FOR LARGE HAIL, COULD AFFECT DRT THROUGH AROUND 2Z. EXPECT WEAKENING OF STORMS LATE IN THE EVENING WITH THE CAP TAKING HOLD OVERNIGHT. STRONG OVERNIGHT WINDS AND WEAK CONVERGENCE SHOULD SUPPORT A CONTINUED GOOD CHANCE OF MORNING LIGHT SHOWERS. THIS MAY EVOLVE INTO LATE MORNING THUNDERSTORMS IF THE NAM 850 MB WIND FORECAST HOLDS TRUE. FOR NOW WILL KEEP GENERIC RAIN AS MORE MIXING WOULD FAVOR SHOWERS AND HIGHER CIGS ABOVE 1 KFT AND LESS MIXING WOULD FAVOR DRIZZLE AND LOWER CIGS OF 400-800 FT. && .PREV DISCUSSION... /ISSUED 511 PM CDT MON APR 23 2007/ UPDATE... A SHORTWAVE TROUGH IS NOW SHOWING UP NICELY ON THE LATEST WV IMAGERY MOVING ENE ACROSS NORTH CENTRAL MEXICO TOWARD WEST TEXAS ..WITH CONVECTION BREAKING OUT ALONG THE DRYLINE AND OVER THE MOUNTAINS. EXPECT THIS ACTIVITY TO MOVE EAST ACROSS OUR WESTERN COUNTIES THIS EVENING. UPDATED FORECAST TO INCREASE 1ST PERIOD POPS ACROSS THE WESTERN HALF AND ADD A MENTION OF THUNDER. NEW SUITE OF PRODUCTS OUT SHORTLY. PREV DISCUSSION... /ISSUED 305 PM CDT MON APR 23 2007/ .SEVERE WEATHER POSSIBLE LATE TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY MORNING... DISCUSSION... MOIST GULF INFLOW WILL CONTINUE OVERNIGHT ALLOWING OVERCAST SKIES TO PREVAIL. ISOLATED SHOWERS MAY DEVELOP OVER NORTHEAST MEXICO LATE TONIGHT AND MOVE ACROSS THE RIO GRANDE RIVER AFTER MIDNIGHT. THIS IS IN RESPONSE TO A SHORT WAVE EMBEDDED WITHIN THE SOUTHERN BRANCH OF THE JET STREAM. A SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS THE CWFA BEGINNING LATE TUESDAY AFTERNOON AND LASTING INTO WEDNESDAY MORNING. THE MID/UPPER LOW PRESSURE SYSTEM LOCATED OVER NORTHWEST ARIZONA WILL BE LOCATED OVER THE TEXAS PANHANDLE BY 00Z WED. AN IMPULSE IN ADVANCE OF THIS SYSTEM WILL LIFT OUT TO THE NORTHEAST ACROSS THE CWFA TUESDAY AFTERNOON INTO TUESDAY NIGHT. THIS UPPER LEVEL FEATURE IN CONJUNCTION WITH CONVERGENCE ALONG THE DRYLINE/PACIFIC COLD FRONT WILL RESULT IN A LINE OF STRONG TO SEVERE TSTMS. THE LINE OF STORMS WILL ENTER THE NORTHWEST HILL COUNTRY BY LATE AFTERNOON/EARLY EVENING AND MOVE ESE EXITING THE EASTERN COUNTIES BEFORE NOON WEDNESDAY. THE DEVELOPMENT OF ISOLATED TO SCATTERED CONVECTION TUESDAY AFTERNOON IN ADVANCE OF THE SQUALL LINE IS ALSO POSSIBLE. INITIALLY THE SEVERE WX THREATS WILL BE LARGE HAIL AND DAMAGING WINDS DURING THE AFTERNOON AND EVENING HOURS...TRANSITIONING TO HEAVY RAINFALL AND FLASH FLOODING DURING THE OVERNIGHT HOURS. GFS/NAM MODEL QPFS ARE DEPICTING 2 TO 4 INCHES ACROSS THE EASTERN HILL COUNTRY AND THE NORTHERN SECTIONS OF SOUTH CENTRAL TEXAS. A FLASH FLOOD WATCH WILL LIKELY BE REQUIRED FOR TUESDAY NIGHT. PLEASE REFER TO THE DAY 2 CONVECTIVE OUTLOOK (SWODT2) ISSUED BY SPC FOR MORE DETAILS. THE GFS AND NAM ARE IN PRETTY GOOD AGREEMENT WITH THE WX SYSTEM IMPACTING OUR CWFA TUESDAY AND WEDNESDAY. THE NAM IS 6 HRS FASTER IN CLEARING OUT THE PCPN WEDNESDAY...AND THIS TIMING WILL BE THE BASIS FOR THIS FCST. ZONAL FLOW ALOFT THURSDAY AND FRIDAY WILL EVOLVE TO AN UPPER RIDGE BUILDING OVER THE CWFA OVER THE WEEKEND. THIS WILL RESULT IN DRY WEATHER WITH ABOVE NORMAL AFTERNOON TEMPS. A SHORT WAVE IS FCST TO DIVE SOUTHEAST ACROSS THE ARKLATEX FRIDAY NIGHT. ANY CONVECTION ASSOCIATED WITH THE SYSTEM WILL REMAIN NORTH OF THE CWFA. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 69 79 66 82 57 / 10 50 100 30 - AUSTIN BERGSTROM INTL AIRPORT 69 79 62 82 53 / 10 50 100 30 - DEL RIO INTL AIRPORT 71 86 63 89 59 / 40 50 70 0 - SAN ANTONIO INTL AIRPORT 70 79 63 83 57 / 10 50 100 20 - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 11/18
Hazardous weather outlook, Apr 23, 5:13 AM CDT, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 513 AM CDT MON APR 23 2007 TXZ171>173-183>194-202>209-217>225-228-241000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 513 AM CDT MON APR 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS TEXAS LATE TUESDAY AND EARLY WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS AS THUNDERSTORMS DEVELOP WITH THIS SYSTEM. THERE IS ALSO A POTENTIAL FOR LOCALLY HEAVY RAIN AS MOIST GULF AIR INTERACTS WITH A FRONTAL BOUNDARY OVER THE EAST AND SOUTHEASTERN SECTIONS OF THE AREA TUESDAY NIGHT AND WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED TUESDAY AFTERNOON OR EVENING.
In the hours before
Special weather statement, Apr 23, 6:19 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 619 PM CDT MON APR 23 2007 TXZ171>173-183>194-202>209-217>225-228-240300- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO... ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG... BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS... BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS... SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY... PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES... CUERO...HALLETTSVILLE...CARRIZO SPRINGS 619 PM CDT MON APR 23 2007 ...SEVERE WEATHER EXPECTED ACROSS SOUTH CENTRAL TEXAS LATE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT... A SLOW MOVING STORM SYSTEM WILL MOVE EAST OUT OF THE SOUTHERN ROCKIES TUESDAY AND PUSH A DRY LINE SOUTHEAST ACROSS SOUTH CENTRAL TEXAS LATE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND QUICKLY BECOME SEVERE ALONG THE DRYLINE...AND POSSIBLY OUT AHEAD OF IT TUESDAY AFTERNOON...THEN MOVE EAST ACROSS SOUTH CENTRAL TEXAS. LARGE HAIL...DAMAGING WINDS AND EVEN ISOLATED TORNADOES ARE POSSIBLE DURING THIS EVENT. IN ADDITION...EXCESSIVE RAINFALL IS POSSIBLE AS THE DRY LINE INTERACTS WITH MOIST GULF AIR ALREADY IN PLACE ACROSS OUR AREA. A FLASH FLOOD WATCH MAY BE REQUIRED. PEOPLE IN SOUTH CENTRAL TEXAS SHOULD STAY ON TOP OF THIS EVENT AS IT UNFOLDS ON TUESDAY AND MAKE PLANS ACCORDINGLY. GO TO WWW.SRH.NOAA.GOV/EWX FOR THE LATEST INFORMATION...FORECASTS AND WARNINGS.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Del Rio, TX (KDRT), 00:00Z
1.6 hours before the tornado, 1 km from the path. April 24, 2007.
- Mixed-layer CAPE
- 1923 J/kg
- Mixed-layer CIN
- -157 J/kg
- Surface CAPE
- 2465 J/kg
- Mixed-layer LCL
- 1353 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 6.5 K/km
Del Rio, TX (KDRT), 12:00Z
10.4 hours after it, 1 km from the path. April 24, 2007.
- Mixed-layer CAPE
- 2517 J/kg
- Mixed-layer CIN
- -46 J/kg
- Surface CAPE
- 2131 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 10.8
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Laughlin Afb (DLF), 5 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Laughlin AFB radar (KDFX), 54 km away, was scanning. The volume nearest the touchdown began at 01:35 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2007 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 23, 2007
24 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 23 | 6:14 PM CDT | EF0 | Harper, OK | 0.2 | 30 | |||
| April 23 | 6:51 PM CDT | EF0 | Harper, OK | 0.2 | 30 | |||
| April 23 | 7:43 PM CDT | EF0 | Mitchell, TX | 4.0 | 50 | $8,000 | ||
| April 23 | 6:47 PM MDT | EF1 | Wallace, KS | 12.0 | 50 | $2,000 | ||
| April 23 | 7:03 PM MDT | EF0 | Wallace, KS | 5.0 | 75 | |||
| April 23 | 8:04 PM CDT | EF0 | Clark, KS | 1.4 | 50 | |||
| April 23 | 8:04 PM CDT | EF0 | Nolan, TX | 0.6 | 50 | |||
| April 23 | 8:06 PM CDT | EF0 | Val Verde, TX | 0.2 | 20 | |||
| April 23 | 8:10 PM CDT | EF1 | Clark, KS | 7.8 | 150 | |||
| April 23 | 8:22 PM CDT | EF0 | Comanche, KS | 1.7 | 75 | |||
| April 23 | 8:37 PM CDT | EF0 | Comanche, KS | 1.6 | 50 | |||
| April 23 | 9:00 PM CDT | EF0 | Nolan, TX | 0.9 | 50 | |||
| April 23 | 9:20 PM CDT | EF0 | Taylor, TX | 0.3 | 50 | |||
| April 23 | 9:38 PM CDT | EF0 | Thomas, KS | 6.0 | 25 | $48,000 | ||
| April 23 | 9:41 PM CDT | EF0 | Jones, TX | 0.7 | 50 | |||
| April 23 | 9:02 PM MDT | EF0 | Sherman, KS | 0.5 | 10 | |||
| April 23 | 10:15 PM CDT | EF1 | Thomas, KS | 13.0 | 50 | $16,000 | ||
| April 23 | 11:00 PM CDT | EF1 | Rawlins, KS | 2.5 | 50 | |||
| April 23 | 11:15 PM CDT | EF1 | Rawlins, KS | 12.5 | 100 | $305,000 | ||
| April 23 | 11:44 PM CDT | EF1 | Rawlins, KS | 6.0 | 75 | $26,000 | ||
| April 23 | 10:49 PM MDT | EF0 | Yuma, CO | 0.5 | 10 | |||
| April 23 | 11:00 PM MDT | EF0 | Phillips, CO | 0.1 | 50 | |||
| April 23 | 11:15 PM MDT | EF0 | Chase, NE | 0.5 | 20 | |||
| April 23 | 11:16 PM MDT | EF0 | Chase, NE | 0.3 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.